(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
Acetaminophen is a common medicine. It can be part of a prescription medicine. It is often found in over-the counter medicines as well.
Acetaminophen poisoning is when too much of this medicine gets into the blood. It can lead to liver damage.
The liver pulls toxins out of the blood. This includes parts of medicine that can cause harm. High doses of medicine can cause damage to the liver. This can slow the liver down which makes damage worse.
Acetaminophen poisoning may happen after one large dose. It can also happen with smaller doses over a long time. An overdose of acetaminophen can be caused by:
- Intentional overdose—such as a suicide attempt
- Accidental overdose in children—may mistake medicine as candy
- Accidental overdose in adults—may be due to altered judgment or alcohol use
• Combinations of different medicines that all contain acetaminophen as ingredient such as:
- Cold medicine
- Allergy medicine
- Basic acetaminophen (Tylenol is a common brand)
- Prescription pain medicine (such as Vicodin)
Some health issues may also make it easier to have an overdose.
Factors that may increase the chance of acetaminophen poisoning include any of these:
- Heavy alcohol use—alcohol stresses the liver and prevent it from managing medicine well
- Using multiple medications
- Suicidal behavior
- Current liver disease
There may be no symptoms at first. Call local poison control center or seek medical care if you think there is an overdose.
When symptoms develop, they can include any of the following:
Symptoms of liver failure such as:
- No interest in eating
- Abdominal pain—especially in the upper-right portion of the abdomen
- Excessive sweating
- Yellowing of skin and whites of eye
- Confusion, sleepiness
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.
You will be asked about your symptoms and past health. A physical exam will be done. Blood tests may be done to check:
- Level of acetaminophen in your blood
- Liver function
- Kidney health and blood clotting ability
Treatment will depend on the amount of acetaminophen in your blood. The amount of liver changes will also be a factor. Treatment options include:
- Low levels of acetaminophen in the blood may not need treatment.
- The doctor will monitor for any changes. If symptoms show or get worse, treatment may be needed.
Activated Charcoal—may be used if medicine is still in the stomach.
- It can help to block acetaminophen from entering the blood.
- It may be given if a large dose was taken in the past 1-2 hours.
- It will not affect the level of acetaminophen that is already in the blood.
N-acetylcysteine—decreases harm of acetaminophen in blood.
- Can prevent damage to the liver.
- The earlier it is given, the better the outcome will be.
To help reduce your chance of acetaminophen poisoning:
Follow directions for taking medicine:
- Read package or labels carefully.
- Use the correct dose. Do not take medicine longer than needed. Do not take more doses per day than recommended.
- Always ask your doctor if you have questions.
- Be aware that the same drug may be delivered differently. Some release their dose right away. Others, release more slowly over time. Slow release may need more time between doses. Read directions on each package.
- Be aware of ingredients in medicine that you take. Do not mix medicines that all contain acetaminophen. Read the ingredient list on the labels.
- Talk to your doctor or pharmacist about any new medicine. Let them know about any medicine you are taking.
- Fasting can increase the stress on the liver. Avoid acetaminophen if you are fasting.
- Do not drink alcohol if you are taking acetaminophen.
American Association of Poison Control Centers
Healthy Children—American Academy of Pediatrics
Canadian Institute for Health Information
Safe Kid—Children's Health & Safety Association
Acetaminophen poisoning. EBSCO DynaMed website. Available at:https://www.dynamed.com/condition/acetaminophen-poisoning. Accessed September 30, 2020.
Hodgman MJ, Garrard AR. A review of acetaminophen poisoning. Crit Care Clin. 2012 Oct;28(4):499.
Janssen J, Singh-Saluja S. How much did you take? Reviewing acetaminophen toxicity. Can Fam Physician. 2015 Apr;61(4):347-9.
Lancaster EM, Hiatt JR, Zarrinpar A. Acetaminophen hepatotoxicity: an updated review. Arch Toxicol. 2015 Feb;89(2):193-9.
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010;126(6):e1430-e1444.
8/8/2011 DynaMed Plus Systematic Literature Surveillancehttp://www.dynamed.com/topics/dmp~AN~T113862/Acetaminophen-poisoning: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed September 3, 2015.
Last reviewed September 2020 by EBSCO Medical Review Board Monica Zangwill, MD, MPH Last Updated: 9/30/2020